Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX

February 23, 2005Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 23, 2005, 8:20 PM CST for Terrell County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 8:20 PM CST (02:20 UTC)
Expired
Feb 23, 2005, 9:15 PM CST
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 196 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240222
SVRMAF
TXC443-240315-
/O.NEW.KMAF.SV.W.0006.050224T0220Z-050224T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 PM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 915 PM CST

* AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES
  SOUTHWEST OF DRYDEN...OR 15 MILES SOUTH OF SANDERSON...MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRYDEN...
  HIGHWAY 90 EAST OF SANDERSON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2998 10244 2986 10234 2979 10176 3015 10177

$$
1 follow-up statement
000 
WWUS54 KMAF 240247
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CST WED FEB 23 2005

TXC443-240315-
/O.CON.KMAF.SV.W.0006.000000T0000Z-050224T0315Z/
TERRELL-
845 PM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CST FOR
SOUTHERN TERRELL COUNTY...

AT 841 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR DRYDEN...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...DRYDEN...
HIGHWAY 90...HIGHWAY 349.  

THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2998 10244 2986 10234 2979 10176 3015 10177

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:20 PM CST, 4 hours earlier.

Area forecast discussion, Feb 23, 4:20 PM CST, 4 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CST WED FEB 23 2005

.SHORT TERM...
ANIMATION OF WATER VAPOR IMAGERY SHOWS THE CENTER OF THE CALIFORNIA
CLOSED LOW OVER THE MOJAVE DESERT.  THIS LOW CONTINUES TO TRANSLATE
EAST AS HEIGHTS FALL OVER THE EASTERN PACIFIC IN ADVANCE OF YET
ANOTHER DEVELOPING CLOSED LOW.  A SERIES OF SHORTWAVE TROUGHS
EMBEDDED IN THE CYCLONIC FLOW BENEATH THE MOJAVE LOW IS APPROACHING
THE SOUTHERN HIGH PLAINS...AND ASSOCIATED DYNAMICAL FORCING APPEARS
TO BE INCREASING OVER SOUTHERN NEW MEXICO...NORTHERN CHIHUAHUA...AND
FAR WEST TEXAS.  AT THE SURFACE...THE QUASISTATIONARY FRONT APPEARS
TO BE LOCATED ROUGHLY ALONG A TATUM...PECOS...FORT STOCKTON...TO
BALLINGER LINE.  LOW CLOUDS AND FOG CONTINUE OVER THE WESTERN LOW
ROLLING PLAINS AND MUCH OF THE PERMIAN BASIN...WITH CLEARING SKIES
NOTED ELSEWHERE.  AMPLE SUN AND DECENT MID LEVEL LAPSE RATES HAVE
COMBINED WITH SUFFICIENT MOISTURE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS FROM THE DAVIS MOUNTAINS EAST ACROSS THE LOWER TRANS
PECOS.

THIS ACTIVITY IS EXPECTED TO INCREASE IN INTENSITY AND EXPAND NORTH
AND EAST LATE THIS AFTERNOON THROUGH THE EVENING HOURS AS DEEP LAYER
LIFT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE TROUGHS
INCREASES.  MID LEVEL WINDS WILL INCREASE AS WELL BUT THE SHEAR
PROFILE DOES NOT FAVOR ROTATING CONVECTION...NOR ARE THE MLCAPES
IMPRESSIVE...WITH AT MOST PERHAPS 500 J/KG INDICATED OVER EASTERN
TERRELL COUNTY.  WHILE LAPSE RATES WILL INCREASE LATE THIS AFTERNOON
THROUGH THIS EVENING...BUOYANCY WILL INCREASE ONLY SLIGHTLY AS LOW
LEVEL WINDS REMAIN VEERED...THEREBY KEEPING THE BETTER LOW LEVEL
MOISTURE EAST OF THE CWFA.  GIVEN THE ABOVE REASONING...WE BELIEVE
THAT A 3D MULTICELL MODE WILL BE THE PREFERRED MODE WITH LARGE HAIL
THE PRIMARY SEVERE THREAT. THE BEST CHANCES FOR SEVERE WILL BE FROM
THE CENTRAL AND SOUTHERN PERMIAN BASIN SOUTH ACROSS THE LOWER TRANS
PECOS...WHERE THE BEST MIX OF BUOYANCY...SHEAR...AND LOW LEVEL
FORCING EXIST.

FOCUS FOR CONVECTION WILL SHIFT EAST AND SOUTH OUT OF THE AREA AS
SURFACE COLD POOLS INCREASE OVER THE LOWER TRANS PECOS.  MEANWHILE
THE QUASISTATIONARY FRONT WILL BECOME ACTIVE LATER THIS EVENING AS
SURFACE PRESSURES INCREASE OVER THE CENTRAL HIGH PLAINS.  CONVECTION
WILL DECREASE IN INTENSITY AS STORMS BECOME ELEVATED AND BUOYANCY
DECREASES. OVER NORTHWESTERN ZONES...INCREASING MOIST UPSLOPE FLOW
ALONG WITH INCREASING LIFT WILL RESULT IN AN INCREASE IN RA/SHRA
ACTIVITY AFTER MIDNIGHT.  AT THIS TIME FORECAST SOUNDINGS FAVOR
LIQUID PRECIPITATION.

BEST POPS TONIGHT WERE DRAWN IN PROXIMITY TO THE SURFACE COLD FRONT.
HAVE GENERALLY FOLLOWED HPC QPF PROGS BUT DID INCREASE AMOUNTS A BIT
OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS.  ALL OTHER GRIDS
REPRESENT A BLEND OF THE NAM AND GFS SOLUTIONS AS THERE DOES NOT
APPEAR TO BE MANY SIGNIFICANT DIFFERENCES AMONG THEIR SOLUTIONS
THROUGH 24/12Z.

.LONG TERM...
LONG TERM FORECAST CONCERNS INCLUDE SENSIBLE WEATHER IMPACTS
ASSOCIATED WITH THE POTENT UPPER LOW CURRENTLY OVER SOUTHERN
CALIFORNIA AND AN INTRUSION OF COOL SURFACE RIDGING THROUGH DAY 3.
MINOR EDITS WERE REQUIRED TO THE GOING FORECAST GRIDS INCLUDING A
GENERAL INCREASE IN POP/S AND MINOR ADJUSTMENT TO ALIGNMENT AND
PHASE.

BY 12Z THURSDAY THE CLOSED SOUTHWESTERN U.S. MID/UPPER LEVEL LOW
WILL HAVE ONLY PROPAGATED AS FAR EAST AS SOUTHERN ARIZONA. YET
FORCING FOR DEEP LAYER ASCENT WILL BE COMMENCING IN EARNEST AS
DIFFLUENT MID LEVEL FLOW AND ISENTROPIC/WAA PROCESSES COMBINE TO
WARRANT LIKELY CATEGORY POPS OVER THE NORTHWESTERN FA. RAIN CHANCES
WILL REMAIN RELATIVELY HIGH OVER PORTIONS OF THE FA THROUGH FRIDAY
AS THE UPPER LOW BECOMES STRONGLY NEGATIVELY TILTED OVER ARIZONA AND
NEW MEXICO AND THE BEST FORCING BEGINS TO SHIFT NORTHEAST BY
SATURDAY.

FORECAST SOUNDINGS INDICATE SUB-FREEZING SATURATED COLUMNS OVER
NORTHERN EDDY COUNTY BY LATE THURSDAY. WITH TEMPERATURES NEAR THE
TOP OF THE SATURATED COLUMNS COOLING TO NEAR -20 DEGREES C BY
SUNRISE FRIDAY...A RAIN/SNOW MIX WILL BE POSSIBLE OVER THE NORTHERN
PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS AND THE HIGHEST
ELEVATIONS OF THE MOUNTAINS. DO NOT ANTICIPATE SIGNIFICANT WINTRY
PRECIPITATION AT THIS TIME GIVEN BRIEF WINDOW OF OPPORTUNITY.

LITTLE/NO FORECAST CHANGES BEYOND DAY 3 THIS ISSUANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              39  45  34  46 /  60  50  30  50
CARLSBAD NM                41  43  33  46 /  50  70  60  30
DRYDEN TX                  51  53  40  51 /  60  50  40  50
FORT STOCKTON TX           41  48  37  50 /  60  60  50  40
GUADALUPE PASS TX          37  42  31  46 /  40  60  60  30
HOBBS NM                   40  44  32  45 /  60  70  60  30
MARFA TX                   41  51  33  50 /  40  50  50  30
MIDLAND INTL AIRPORT TX    39  46  34  47 /  60  50  40  50
ODESSA TX                  39  46  34  47 /  60  50  40  50
WINK TX                    43  47  36  50 /  60  60  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, Feb 23, 2:00 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CST WED FEB 23 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241952-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CST WED FEB 23 2005 (100 PM MST WED FEB 23 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN...
AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS.  THIS SLIGHT
RISK AREA IS FOR THAT PART OF WEST TEXAS NORTH OF A SANDERSON
TO FORT STOCKTON LINE...AND SOUTH OF A FORT STOCKTON...ODESSA...
TO COLORADO CITY LINE.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.
VERY HEAVY RAINFALL AND DEADLY LIGHTNING CAN ALSO BE EXPECTED.

THUNDERSTORM INTENSITY WILL DIMINISH LATE TONIGHT...HOWEVER
SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EARLY MORNING HOURS THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN IS EXPECTED TO BE WIDESPREAD OVER PARTS OF THE OUTLOOK AREA
THURSDAY AND EARLY FRIDAY. RAIN MAY MIX WITH OR BRIEFLY CHANGE TO
LIGHT SNOW OVER THE PLAINS OF SOUTHEASTERN NEW MEXICO AND THE HIGHER
ELEVATIONS OF THE GUADALUPE AND DAVIS MOUNTAINS LATE THURSDAY NIGHT
INTO EARLY FRIDAY MORNING. THE WINTRY PRECIPITATION IS CURRENTLY
EXPECTED TO REMAIN LIGHT AND RESULT IN NO ACCUMULATION. THEREFORE...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT AND LAW ENFORCEMENT
AGENCIES SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION
IF SEVERE WEATHER THREATENS YOUR AREA.  SPOTTER ACTIVATION MAY BE
REQUESTED THIS EVENING FROM THE WESTERN LOW ROLLING PLAINS OF WEST
TEXAS SOUTH ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER TRANS
PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.SRH.NOAA.GOV/MAF

In the hours before

Local storm report, Feb 23, 2:48 PM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             NNE DRYDEN              30.05N 102.12W
02/23/2005  2.75 INCH        TERRELL            TX   DEPT OF HIGHWAYS

            REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
            INTERSECTION OF TX 349 AND FM 2400.

&&

70
Local storm report, Feb 23, 3:06 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             40 NNE DRYDEN           30.58N 101.86W
02/23/2005  2.75 INCH        TERRELL            TX   DEPT OF HIGHWAYS

            REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
            INTERSECTION OF TX 349 AND FM 2400.

0224 PM     HAIL             40 NNE DRYDEN           30.58N 101.86W
02/23/2005  2.75 INCH        TERRELL            TX   DEPT OF HIGHWAYS

            REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
            INTERSECTION OF TX 349 AND FM 2400.

&&

70
Local storm report, Feb 23, 3:06 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             40 NNE DRYDEN           30.58N 101.86W
02/23/2005  2.75 INCH        TERRELL            TX   DEPT OF HIGHWAYS

            REPORTED BY TEXAS DEPARTMENT OF TRANSPORTATION AT THE
            INTERSECTION OF TX 349 AND FM 2400.

&&

70
Local storm report, Feb 23, 3:42 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             33 NNE DRYDEN           30.49N 101.91W
02/23/2005  2.75 INCH        TERRELL            TX   PUBLIC

            GOLFBALL TO BASEBALL SIZE HAIL FELL ON INDEPENDENCE CREEK
            ONE QUARTER MILE EAST OF HIGHWAY 349.

&&

JCUPO

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 9:47 PM CSTSevere Thunderstorm WarningMAFPecos43 min
Feb 23, 10:56 PM CSTSevere Thunderstorm WarningMAFReagan49 min
Feb 23, 11:14 PM CSTSevere Thunderstorm WarningMAFUpton46 min
Feb 23, 11:23 PM CSTSevere Thunderstorm WarningMAFPecos67 min
Feb 24, 12:02 AM CSTSevere Thunderstorm WarningMAFReagan43 min
Feb 24, 12:21 AM CSTSevere Thunderstorm WarningMAFGlasscock39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.